Alert archive / Mississippi / Flash Flood Warnings in 2020

Flash Flood Warning 3, NWS Memphis, TN

March 16, 2020DeSoto County, Mississippi

NWS Memphis, TN issued this flash flood warning at Mar 16, 2020, 6:09 PM CDT for DeSoto County, Mississippi. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 16, 2020, 6:09 PM CDT (23:09 UTC)
Expired
Mar 16, 2020, 6:51 PM CDT
In force
42 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
Unknown

County DeSoto County, MS

The radar

The Memphis radar (KNQA), 53 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.2 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2020-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2020-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
523 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

653 
WGUS54 KMEG 162309
FFWMEG
MSC033-170200-
/O.NEW.KMEG.FF.W.0003.200316T2309Z-200317T0200Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
609 PM CDT Mon Mar 16 2020

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  A Dam Failure in...
  Northwestern DeSoto County in northwestern Mississippi...

* Until 900 PM CDT.

* At 603 PM CDT, law enforcement reported that dam failure is 
  imminent at 7290 Austin Road, Lake Cormorant, Mississippi and will 
  cause flash flooding downstream of the dam. 

  HAZARD...Flash flooding from a dam failure.

  SOURCE...Law enforcement.

  IMPACT...Flooding of small creeks and streams, including Johnson 
           Creek, streets and structures as well as other drainage 
           and low lying areas between Austin Road and Star Landing 
           Road in Desoto County. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3492 9011 3490 9010 3490 9013 3492 9012

FLASH FLOOD...OBSERVED
DAM FAILURE...OCCURRING

$$
1 follow-up statement
031 
WGUS74 KMEG 162351
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
651 PM CDT Mon Mar 16 2020

MSC033-162357-
/O.CAN.KMEG.FF.W.0003.000000T0000Z-200317T0200Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DeSoto MS-
651 PM CDT Mon Mar 16 2020

...THE FLASH FLOOD WARNING FOR NORTHWESTERN DESOTO COUNTY IS
CANCELLED...

Dam failure is no longer imminent at 7290 Austin Road, Lake 
Cormorant, DeSoto County, MS. Flooding is no longer expected to 
pose a threat.

LAT...LON 3492 9011 3490 9010 3490 9013 3492 9012

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Mar 16, 3:28 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Mar 16, 3:28 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
328 PM CDT Mon Mar 16 2020

.DISCUSSION...

Current radar imagery shows showers slowly moving northeastward
towards towards Middle Tennessee and the Mississippi/Alabama line.
Models still indicate that showers should end by late Tuesday
morning before a more significant system approaches the area.
We'll have a lull of showers Tuesday as weak high pressure settles
over the area. This could give us the chance to see some
sunshine, but confidence is low on how much will break through the
low clouds. High temperatures Tuesday will range from the lower
60s to upper 60s.

Rain chances will return yet again Tuesday night into Wednesday
morning, as we become increasingly unstable ahead of a deep 500mb
trough over the southwest US. Long term models today indicate a
front, currently to our south, will move north as a warm front on
Wednesday into the Middle Mississippi Valley. This will place the
Mid-South into the warm sector providing a slight chance for
thunderstorm development. Substantial warm air advection will
steepen lapse rates and provide instability to the area but severe
weather is not expected at this time. Thunderstorm chances will
decrease by Wednesday night into Thursday morning.

Thursday evening has the greatest potential for thunderstorm
development as a cold front pushes through the area. Upper level
support and increased deep layer shear appear to be sufficient
however the quality of instability remains a question. The cold
front will stall by the time as it reaches northern Mississippi
Friday night providing moderate to heavy showers over the area. By
early Saturday, the GFS and ECMWF models depict a passing
northern branch shortwave through the Ohio River valley, followed
by a reinforcing cold frontal push. This will likely dry out the
remainder of the Mid-South, bringing at least partial sunshine on
Saturday.

As for temperatures, Wednesday and Thursday look to be our
warmest days with highs forecasted to be in the upper 70s.
However, temperatures will return to the 50s by the weekend.

SGW

&&

.AVIATION...
18Z TAF cycle

Low clouds will remain over the Mid-South for much of the forecast
period. Areas of rain showers will move across the region this
afternoon through early Tuesday morning. Winds will be mainly from
the northeast at around 5 knots.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 16, 3:30 AM CDT, 14 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
330 AM CDT Mon Mar 16 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-171030-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
330 AM CDT Mon Mar 16 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

PWB

Nearby

Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.